Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 10, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 15, 2003, 5:36 PM CDT for Clark County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2003, 5:36 PM CDT (22:36 UTC)
- Expired
- Apr 15, 2003, 6:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Clark County, KS
The radar
The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 2:10 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -518 J/kg
- Mixed-layer LCL
- 2463 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -102 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
785 WUUS53 KDDC 152236 SVRDDC KSC025-152330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 536 PM CDT TUE APR 15 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN SOUTHWEST KANSAS * UNTIL 630 PM CDT * AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF ACRES...OR ABOUT 9 MILES NORTHWEST OF ENGLEWOOD...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED ASHLAND AT 555 PM CDT SITKA AT 600 PM CDT CLARK STATE LAKE AT 605 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, DAMAGING WINDS GREATER THAN 60 MILES AN HOUR, A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3737 10008 3704 10008 3705 9957 3744 9959 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 1:53 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Apr 15, 1:53 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 153 PM CDT TUE APR 15 2003 DAYS 1-2... FORECAST CHALLENGES FOCUS ON SEVERE WX POTENTIAL AND LOCATION TONIGHT. SFC ANALYSIS PUTS DRYLINE BETWEEN DDC/GCK AT 18Z. UPPER SYSTEM NEAR 4 CORNERS THIS AFTERNOON AND WAS CONTINUING EASTWARD PROGRESSION. RESULTANT FALLING PRESSURES OVER EASTERN COLORADO/WESTERN KS SHOULD KEEP DRYLINE FAIRLY STATIONARY OR MOVE IT TO THE WEST SOME DURING THE REST OF THE AFTERNOON. DEWPOINTS IN THE LOWER 60S AROUND P28. MODELS IN PRETTY GOOD AGREEMENT HANDLING UPPER SYSTEM. SHOULD SEE VERY GOOD LIFT AS LOW COMES EAST WITH STRONG DIVERGENCE OVER EASTERN HALF OF CWA. THE SHEAR DOES NOT LOOK TOO IMPRESSIVE FOR TORNADOES BUT THE STRONG LOW AND MID LEVEL WINDS SHOW THAT HIGH WIND SEVERE STORMS ARE MOST LIKELY. THE MORNING GRIDS WERE VERY GOOD WITH PLACEMENT OF WX/POPS WITH BEST CHANCES FROM ABOUT DDC EAST. THE ONLY ADJUST WAS TO INCREASE TO 80 POPS FOR SOUTHEAST CWA TONIGHT AND REMOVED POPS FOR FAR SOUTHWEST AFTER 05Z. FOR WINDS TONIGHT/WEDNESDAY, WILL CONTINUE ADVISORY FOR TONIGHT AND HIGH WIND WATCH DAYS 3-7... WITH ANTICIPATED SVRWX THREAT, FOCUS HAS BEEN ON THE SHORT TERM AND THUS HAVE NOT LOOKED AT MUCH FOR THE EXTENDED. ONCE THIS FIRST STORM SYSTEM PASSES THROUGH THE PLAINS, LOW LEVEL MOISTURE WILL BE SHUNTED SOUTH AGAIN, HOWEVER NOT AS FAR SOUTH AS PREVIOUS SYSTEMS. FRONTAL BOUNDARY SHOULD STALL OUT OVER SOUTHEAST TEXAS THURSDAY THEN BEGIN TO LIFT NORTH AS A WARM FRONT. PRESSURE FALLS WILL ONCE AGAIN COMMENCE OVER THE LEE OF THE ROCKIES. AT THIS TIME IT APPEARS IT WILL BE TOUGH TO GET WARM SECTOR CONVECTIVE ACTIVITY AS FAR NORTH AS SOUTHWEST KANSAS, BUT IT IS STILL TO EARLY TO DETERMINE THIS EXACTLY. SFC LOW SHOULD BE IN THE VICINITY OF WEST CENTRAL KANSAS ON FRIDAY SO INCREASED WARM AIR ADVECTION IN THE LOW LEVELS SHOULD WARM AT LEAST MY SOUTHEAST ZONES INTO THE LOWER 70S. THIS WAS THE ONLY MAIN ADJUSTMENT TO THE GOING GRIDS. NO CHANGES MADE TO THE POP/WX FORECAST AT THIS TIME. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 49 67 37 64 / 70 00 00 00 GCK 45 66 35 63 / 30 00 00 00 EHA 44 72 36 67 / 20 00 00 00 LBL 46 71 37 67 / 20 00 00 00 HYS 53 62 35 61 / 70 30 00 00 P28 55 67 40 65 / 80 00 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...WIND ADVISORY FOR TONIGHT AND HIGH WIND WATCH FOR WEDNESDAY. KSZ030-031-043>046-061>066-074>081-084>090 15/25
Hazardous weather outlook, Apr 15, 5:50 AM CDT, 11 hours 46 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-161050- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 550 AM CDT TUE APR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT WINDS WILL INCREASE FROM THE SOUTH TO SOUTHWEST AT 25 TO 35 MPH BY LATE MORNING AND WILL CONTINUE THROUGH THE REST OF TODAY. THE STRONG WINDS HAVE PROMPTED A WIND ADVISORY FOR ALL OF SOUTHWEST INTO PORTIONS OF WEST CENTRAL AND SOUTH CENTRAL KANSAS. THE GUSTY WINDS IN COMBINATION WITH WARM AFTERNOON TEMPERATURES WILL PUSH THE FIRE DANGER INDEX INTO THE VERY HIGH CATEGORY. AN INTENSE UPPER LEVEL DISTURBANCE OVER THE DESERT SOUTHWEST EARLY THIS MORNING WILL MOVE RAPIDLY TOWARD THE CENTRAL PLAINS AND WILL BE MOVING OUT OVER SOUTHWEST KANSAS LATE THIS AFTERNOON. THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ALONG AND EAST OF A DRYLINE SITUATED IN SOUTHWEST KANSAS TODAY. THUNDERSTORMS WILL INITIALLY DEVELOP ALONG AND EAST OF HIGHWAY 83 AFTER 3 PM AND THEN MOVE TO THE EAST AND NORTHEAST THIS EVENING. THE MAIN THREAT FROM THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE UPPER SYSTEM MOVES EAST ON WEDNESDAY, A STRONG SURFACE LOW PRESSURE SYSTEM WILL ALSO MOVE EAST THROUGH SOUTHERN NEBRASKA. WINDS WILL SWITCH TO THE WEST TO NORTHWEST WEDNESDAY MORNING AND WILL INCREASE TO 35 TO 45 MPH WITH GUSTS OF 55 TO 60 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED GENERALLY EAST AND NORTHEAST OF A LINE FROM SCOTT CITY TO GARDEN CITY AND LIBERAL AFTER 3 PM. GERARD
In the hours before
Special weather statement, Apr 15, 4:57 PM CDT, 39 minutes before
KSZ061-062-074-075-084-085-152300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 457 PM CDT TUE APR 15 2003 ...THE TORNADO WATCH IS NO LONGER IN EFFECT FOR A PART OF SOUTHWEST KANSAS... AS OF 5 PM CDT, THE TORNADO WATCH NUMBER 118 IS NO LONGER IN EFFECT FOR THE COUNTIES OF HAMILTON, STANTON, MORTON, KEARNY, GRANT, AND STEVENS. THE REMAINDER OF THE TORNADO WATCH CONTINUES UNTIL 7 PM CDT. AT 5 PM CDT...THE LINE OF SEVERE THUNDERSTORMS HAD MOVED EAST OF THE AREA. A FEW THUNDERSTORMS MAY FORM LATER THIS EVENING, HOWEVER THEY ARE NOT LIKELY TO BE SEVERE. 06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:18 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 57 min |
| Apr 15, 4:00 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 60 min |
| Apr 15, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 51 min |
| Apr 15, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 66 min |
| Apr 15, 4:20 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 55 min |
| Apr 15, 4:46 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 59 min |
| Apr 15, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 61 min |
| Apr 15, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.